Cutaneous reactions to alimentary tract medications: Results of a seven-year surveillance program and review of the literature

L. Naldi, C. Ferri, S. De Sanctis, T. Cainelli, A. Rebora, G. Tognoni, A. Peserico, F. Grimaldi-Filioli, P. A. Villano, C. Moscariello, V. Guerrera, M. Florio, M. Pisani, F. Locati, G. Falgheri, A. Di Landro, A. Barcella, A. Reseghetti, G. Imberti, A. De BitontoA. Mariani, B. Pansera, P. Puiatti, M. Fassino, M. Tomidei, G. Doveil, M. Annunziata, A. M. Zina, M. Forte, R. Filotico, C. Foti, G. Angelini, G. A. Vena, F. Arcangeli, L. Brighi, S. Feletti, M. Leardini, M. Polverelli, G. Landi, A. Tosti, C. Misciali, A. D'Antuono, V. Zucchelli, C. Varotti, N. Balato, S. De Rosa, F. Bordone, C. Patruno, P. Santoianni, A. R. Virgili, R. Strumia, V. Colombo, A. Negrini, A. Califano, P. Marinaro, M. I. Riva, E. Gennari, G. Galbiati, G. Pasolini, A. Manganoni, C. Leali, A. Carlino, D. Schena, A. Barba, S. Veraldi, G. Rizzitelli, R. Caputo, C. Veller-Fornasa, S. Poletto, A. Peserico, F. Cusano, A. G. Galluccio, M. Capozzi, A. Burroni, A. Nigro, A. Farris, A. Fanti, P. E. Lombardi, S. Di Iorio, R. Becchilega, P. Perno, P. Lisi, A. Pestarino, A. Annonide, L. Massone, M. Iannantuono, M. Lomuto, E. Robert, F. Rongioletti, R. Betti, C. Crosti, T. Di Prima, A. Sapuppo, A. Locatelli, F. Saggiorato, G. Fenizi, L. Altobella, S. Moretti, L. Barcella

Research output: Contribution to journalArticle

Abstract

Background: No systematic review of skin reactions to alimentary tract medications is available in the literature. Objective: We reviewed the reactions to alimentary tract medications reported to the surveillance system of the Italian Group for Epidemiologic Research in Dermatology (GISED). Methods: Between January 1988 and December 1994, 202 dermatologists in Italy reported to the coordinating center of GISED all the adverse reactions they observed during prespecified 2-month monitoring periods. Reactions classified under ATC codes A02-A04, A06, A07 and A09 were used for this analysis. Results: Of 2,789 reactions, 48 were attributed to alimentary tract medications. Urticaria/angioedema and exanthemas accounted for about 70% of these reactions. Fixed eruptions and lichenoid dermatitis accounted for a large part of the remaining reactions. Antiulcers and antiemetics appeared remarkably safe. Conclusion: Our data are reassuring with regard to the cutaneous reaction profile of several drugs taken for diseases of the alimentary tract.

Original languageEnglish
Pages (from-to)11-16
Number of pages6
JournalDermatology
Volume193
Issue number1
Publication statusPublished - 1996

    Fingerprint

Keywords

  • Adverse drug reactions
  • Alimentary tract medications
  • Post-marketing surveillance
  • Skin

ASJC Scopus subject areas

  • Dermatology

Cite this

Naldi, L., Ferri, C., De Sanctis, S., Cainelli, T., Rebora, A., Tognoni, G., Peserico, A., Grimaldi-Filioli, F., Villano, P. A., Moscariello, C., Guerrera, V., Florio, M., Pisani, M., Locati, F., Falgheri, G., Di Landro, A., Barcella, A., Reseghetti, A., Imberti, G., ... Barcella, L. (1996). Cutaneous reactions to alimentary tract medications: Results of a seven-year surveillance program and review of the literature. Dermatology, 193(1), 11-16.